Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 290, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 11, 2009, 12:40 PM EDT for 5 counties in Tennessee. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2009, 12:40 PM EDT (16:40 UTC)
- Expired
- Aug 11, 2009, 1:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Blount County, TN, Knox County, TN, Loudon County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 77 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2153 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 11:03 AM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 11, 11:03 AM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1103 AM EDT TUE AUG 11 2009 .DISCUSSION...OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION THAT WAS LYING ACROSS TN AND INTO NE MS THIS MORNING ALLOWED SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE NORTHERN CUMBERLAND PLATEAU AND SOUTHWEST VA AT MID MORNING. PARTS OF THE PLATEAU HAVE RECEIVED OVER ONE INCH OF RAIN AND ACTIVITY WILL LIKELY INCREASE INTO THE AFTERNOON WITH HEAVY RAIN AND POSSIBILITY OF A FEW SEVERE STORMS WITH HIGH MOISTURE AMOUNTS AND MODERATE INSTABILITY. UPDATE OUT SOON TO RAISE QPF AMOUNTS AND INCREASE POPS NORTH FOR THE REST OF TODAY. HWO UPDATED TO ADD HEAVY RAIN AND SEVERE THREAT. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
Hazardous weather outlook, Aug 11, 9:52 AM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 952 AM EDT TUE AUG 11 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-121400- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 952 AM EDT TUE AUG 11 2009 /852 AM CDT TUE AUG 11 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A LEFTOVER OUTFLOW BOUNDARY FROM OVERNIGHT THUNDERSTORMS THAT EXTENDS FROM CENTRAL MISSISSIPPI NORTHEAST INTO EASTERN TENNESSEE SHOULD BE A FOCUS FOR AFTERNOON AFTERNOON AND EVENING THUNDERSTORMS AS HEATING MAKES FOR A UNSTABLE AIRMASS. THE DEGREE OF INSTABILITY AS AN UPPER TROUGH DEVELOPS OVER THE AREA WILL KEEP A CHANCE FOR CLUSTERS OF STORMS TO FORM WITH A FEW PRODUCING DAMAGING WINDS AND LARGE HAIL. ALSO VERY HIGH MOISTURE LEVELS IN THE ATMOSPHERE WILL HELP FOR THE THUNDERSTORMS TO PRODUCE HEAVY RAINFALL WITH LOCALIZED FLOODING ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT...SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TD
In the hours before
Special weather statement, Aug 11, 11:31 AM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1131 AM EDT TUE AUG 11 2009 TNZ014-037>039-069-070-111630- CLAIBORNE-GRAINGER-HAMBLEN-JEFFERSON-KNOX-UNION- 1131 AM EDT TUE AUG 11 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING CLAIBORNE...GRAINGER... HAMBLEN...JEFFERSON...KNOX AND UNION COUNTIES... AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MAYNARDVILLE...MOVING EAST AT 15 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:32 AM EDT | Areal Flood Advisory | MRX | Campbell, Scott | 118 min |
| Aug 11, 11:17 AM EDT | Areal Flood Advisory | MRX | Anderson, Campbell, Claiborne, Grainger, Hancock, Morgan and 2 more | 3 hr |
| Aug 11, 11:50 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hawkins, Jefferson, Knox, Union | 55 min |
| Aug 11, 12:15 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Cocke, Grainger, Greene, Hamblen and 9 more | 3 hr |
| Aug 11, 12:34 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Jefferson, Sevier | 56 min |
| Aug 11, 1:43 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 44 min |
| Aug 11, 1:46 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 119 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.